The Annals of Applied Probability

Approximating geodesics via random points

Erik Davis and Sunder Sethuraman

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a cost functional $F$ on paths $\gamma$ in a domain $D\subset\mathbb{R}^{d}$, in the form $F(\gamma)=\int_{0}^{1}f(\gamma(t),\dot{\gamma}(t))\,dt$, it is of interest to approximate its minimum cost and geodesic paths. Let $X_{1},\ldots,X_{n}$ be points drawn independently from $D$ according to a distribution with a density. Form a random geometric graph on the points where $X_{i}$ and $X_{j}$ are connected when $0<|X_{i}-X_{j}|<\varepsilon$, and the length scale $\varepsilon=\varepsilon_{n}$ vanishes at a suitable rate.

For a general class of functionals $F$, associated to Finsler and other distances on $D$, using a probabilistic form of Gamma convergence, we show that the minimum costs and geodesic paths, with respect to types of approximating discrete cost functionals, built from the random geometric graph, converge almost surely in various senses to those corresponding to the continuum cost $F$, as the number of sample points diverges. In particular, the geodesic path convergence shown appears to be among the first results of its kind.

Article information

Ann. Appl. Probab., Volume 29, Number 3 (2019), 1446-1486.

Received: December 2017
Revised: April 2018
First available in Project Euclid: 19 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 58E10: Applications to the theory of geodesics (problems in one independent variable) 62-07: Data analysis 49J55: Problems involving randomness [See also 93E20] 49J45: Methods involving semicontinuity and convergence; relaxation 53C22: Geodesics [See also 58E10] 05C82: Small world graphs, complex networks [See also 90Bxx, 91D30]

Geodesic shortest path distance consistency random geometric graph Gamma convergence scaling limit Finsler


Davis, Erik; Sethuraman, Sunder. Approximating geodesics via random points. Ann. Appl. Probab. 29 (2019), no. 3, 1446--1486. doi:10.1214/18-AAP1414.

Export citation


  • [1] Adams, R. A. and Fournier, J. J. F. (2003). Sobolev Spaces, 2nd ed. Pure and Applied Mathematics (Amsterdam) 140. Elsevier/Academic Press, Amsterdam.
  • [2] Agranovich, M. S. (2015). Sobolev Spaces, Their Generalizations and Elliptic Problems in Smooth and Lipschitz Domains. Springer, Cham.
  • [3] Alamgir, M. and von Luxburg, U. (2012). Shortest path distance in random $k$-nearest neighbor graphs. In Proc. 29th Int. Conf. on Machine Learning. Available at arXiv:1206.6381.
  • [4] Álvarez Paiva, J. C. (2006). Some problems on Finsler geometry. In Handbook of Differential Geometry. Vol. II 1–33. Elsevier/North-Holland, Amsterdam.
  • [5] Auffinger, A., Damron, M. and Hanson, J. (2017). 50 Years of First-Passage Percolation. University Lecture Series 68. Amer. Math. Soc., Providence, RI.
  • [6] Bern, M. et al. (1999). Emerging Challenges in Computational Topology. NSF report. Available at arXiv:cs/9909001.
  • [7] Bernstein, M., De Silva, V., Langford, J. and Tenenbaum, J. (2000). Graph approximations to geodesics on embedded manifolds. Technical Report, Dept. Psychology, Stanford Univ., Stanford, CA.
  • [8] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. Amer. Math. Soc., Providence, RI.
  • [9] Buttazzo, G., Giaquinta, M. and Hildebrandt, S. (1998). One-Dimensional Variational Problems: An Introduction. Oxford Lecture Series in Mathematics and Its Applications 15. Oxford Univ. Press, Oxford.
  • [10] Cabello, S. and Jejcic, M. (2015). Shortest paths in intersection graphs of unit disks. Comput. Geom. 48 360–367.
  • [11] Crane, K., Weischedel, C. and Wardetzky, M. (2013). Geodesics in heat: A new approach to computing distance based on heat flow. ACM Trans. Graph. 28 106.
  • [12] Garcia Trillos, N. (2017). Gromov–Hausdorff limit of Wasserstein spaces on point clouds. Available at arXiv:1702.03464.
  • [13] Gelfand, I. M. and Smirnov, M. M. (1994). Lagrangians satisfying Crofton formulas, Radon transforms, and nonlocal differentials. Adv. Math. 109 188–227.
  • [14] Giesen, J. and Wagner, U. (2004). Shape dimension and intrinsic metric from samples of manifolds. Discrete Comput. Geom. 32 245–267.
  • [15] Hashimoto, T. B., Sun, Y. and Jaakkola, T. S. (2015). Metric recovery from directed unweighted graphs. In Proc. 18th Int. Conference on AI and Stat (AISTATS) 38, JMLR: W&CP, San Diego, CA.
  • [16] Hildebrandt, S. (2015). Minimizers of one-dimensional parametric variational integrals. St. Petersburg Math. J. 27 569–576.
  • [17] Hirsch, C., Neuhäuser, D., Gloaguen, C. and Schmidt, V. (2015). First passage percolation on random geometric graphs and an application to shortest-path trees. Adv. in Appl. Probab. 47 328–354.
  • [18] Howard, C. D. and Newman, C. M. (1997). Euclidean models of first-passage percolation. Probab. Theory Related Fields 108 153–170.
  • [19] Howard, C. D. and Newman, C. M. (2001). Geodesics and spanning trees for Euclidean first-passage percolation. Ann. Probab. 29 577–623.
  • [20] Hwang, S. J., Damelin, S. B. and Hero, A. O. III (2016). Shortest path through random points. Ann. Appl. Probab. 26 2791–2823.
  • [21] LaGatta, T. and Wehr, J. (2010). A shape theorem for Riemannian first-passage percolation. J. Math. Phys. 51 053502, 14.
  • [22] LaGatta, T. and Wehr, J. (2014). Geodesics of random Riemannian metrics. Comm. Math. Phys. 327 181–241.
  • [23] Maz’ya, V. (2011). Sobolev Spaces with Applications to Elliptic Partial Differential Equations, 2nd ed. Grundlehren der Mathematischen Wissenschaften 342. Springer, Heidelberg.
  • [24] Mémoli, F. and Sapiro, G. (2005). Distance functions and geodesics on submanifolds of ${\mathbb{R}}^{d}$ and point clouds. SIAM J. Appl. Math. 65 1227–1260.
  • [25] Papadopoulos, A. (2014). Hilbert’s fourth problem. In Handbook of Hilbert Geometry (A. Papadopoulos and M. Troyanov, eds.). IRMA Lect. Math. Theor. Phys. 22 391–431. Eur. Math. Soc., Zürich.
  • [26] Penrose, M. (2003). Random Geometric Graphs. Oxford Studies in Probability 5. Oxford Univ. Press, Oxford.
  • [27] Peyré, G., Péchaud, M., Keriven, R., Cohen, L. et al. (2010). Geodesic methods in computer vision and graphics. Foundations and Trends in Computer Graphics and Vision 5 197–397.
  • [28] Sajama and Orlitzky, A. (2005). Estimating and computing density based distance metrics. In Proc. 22nd Int. Cont. on Machine Learning, Bonn, Germany.
  • [29] Sedgewick, R. and Vitter, J. S. (1986). Shortest paths in Euclidean graphs. Algorithmica 1 31–48.
  • [30] Sethian, J. A. (1999). Fast marching methods. SIAM Rev. 41 199–235.
  • [31] Tamássy, L. (2008). Relation between metric spaces and Finsler spaces. Differential Geom. Appl. 26 483–494.
  • [32] Tenenbaum, J. B., de Silva, V. and Langford, J. C. (2000). A global geometric framework for nonlinear dimensionality reduction. Science 290 2319–2323.
  • [33] von Deylen, S. W., Glickenstein, D. and Wardetzky, M. (2016). Distortion estimates for barycentric coordinates on Riemannian simplices. Available at arXiv:1610.01168.
  • [34] Yu, H., Zhang, J. J. and Jiao, Z. (2014). Geodesics on point clouds. Math. Probl. Eng. Art. ID 860136, 12.